Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 14, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Jul 31, 2022, 3:53 AM EDT for 6 counties in Michigan. It took effect at Aug 1, 2022, 6:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2022, 3:53 AM EDT (07:53 UTC)
- In effect from
- Aug 1, 2022, 6:00 AM EDT
- Expired
- Aug 1, 2022, 10:07 PM EDT
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WHUS43 KGRR 310753 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 353 AM EDT Sun Jul 31 2022 MIZ037-043-050-056-064-071-311600- /O.NEW.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 353 AM EDT Sun Jul 31 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and wave currents will be initially from the Southwest early Monday. Winds will then shift to become from the West, and eventually Northwest by late Monday. This means that the most dangerous place will be on the south side of piers and structures early Monday, then on the north side Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
7 follow-up statements
016 WHUS43 KGRR 311433 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1033 AM EDT Sun Jul 31 2022 MIZ037-043-050-056-064-071-312245- /O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1033 AM EDT Sun Jul 31 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
536 WHUS43 KGRR 311925 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 325 PM EDT Sun Jul 31 2022 MIZ037-043-050-056-064-071-010330- /O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 325 PM EDT Sun Jul 31 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From Monday morning through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
759 WHUS43 KGRR 010245 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1045 PM EDT Sun Jul 31 2022 MIZ037-043-050-056-064-071-011045- /O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1045 PM EDT Sun Jul 31 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...From 6 AM EDT Monday through Monday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds and wave currents will be initially from the southwest early Monday. Winds will then shift westerly, eventually becoming northwest by late Monday. This means that the most dangerous place will be on the south side of piers and structures early Monday, then on the north side Monday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
066 WHUS43 KGRR 010727 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 327 AM EDT Mon Aug 1 2022 MIZ037-043-050-056-064-071-011530- /O.CON.KGRR.BH.S.0014.220801T1000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 327 AM EDT Mon Aug 1 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most dangerous conditions this morning will be on the south side of piers and structures with winds from the Southwest. Winds will become from the Northwest this afternoon, and shift the most hazardous conditions to the north side of piers and structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
350 WHUS43 KGRR 011446 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1046 AM EDT Mon Aug 1 2022 MIZ037-043-050-056-064-071-012300- /O.CON.KGRR.BH.S.0014.000000T0000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1046 AM EDT Mon Aug 1 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...The most dangerous conditions for today will be the rest of this morning, on the south side of piers and structures with winds from the Southwest. Winds will become from the Northwest this afternoon but winds will decrease some in speed with the wind shift. Still conditions will remain hazardous into early evening. This afternoon, the greatest damage will be on the north side of piers and structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$ wdm
308 WHUS43 KGRR 012000 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 400 PM EDT Mon Aug 1 2022 MIZ037-043-050-056-064-071-020300- /O.CON.KGRR.BH.S.0014.000000T0000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 400 PM EDT Mon Aug 1 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Ottawa, Allegan, Van Buren and Muskegon counties. * WHEN...Through this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Conditions will remain hazardous into early evening. Winds and wave heights may increase again toward midnight before finally decreasing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
238 WHUS43 KGRR 020207 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1007 PM EDT Mon Aug 1 2022 MIZ037-043-050-056-064-071-020315- /O.CAN.KGRR.BH.S.0014.000000T0000Z-220802T0300Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1007 PM EDT Mon Aug 1 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... Winds and waves have decreased and the statement is cancelled. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 3:36 AM EDT, 17 minutes earlier.
Area forecast discussion, Jul 31, 3:36 AM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 336 AM EDT Sun Jul 31 2022 LATEST UPDATE... Discussion/Marine .DISCUSSION...(Today through next Saturday) Issued at 336 AM EDT Sun Jul 31 2022 -- Showers and embedded storms late tonight and Monday -- We are looking at one more nice summer day today, before clouds and rain come in for much of Monday. We are seeing a little bit of moisture working in from the SW this morning in the form of some clouds coming in around 5k ft. We do not expect a lot of clouds today, but the current clouds and some diurnal cumulus development will justify a partly sunny forecast. We may see clouds diminish a bit temporarily this evening as diurnal clouds dissipate. Clouds will increase then again overnight, and areas North and West of GR will see some rain move in by 12z Mon. These rain showers will be out ahead of a fairly organized short wave, and associated low level jet moving in. The rain will then spread to the South and East through early afternoon. Thunder remains possible, but we are not expecting a lot of excitement with these storms at this time. The timing of the short wave through the area a bit before peak heating will be one of the strongest limiting factors. Instability is progged to increase to over 1,000 J/kg ML CAPEs with the warm and moist air ahead of the system, combined with falling heights aloft. Wind shear is a bit limited to 25 to 30 knots, and more favorable to the SE where the short wave will be closer to peak heating. We like the SPC Marginal risk just clipping our far SE counties at this time. Some downbursts of wind are most likely at this time with dry mid levels/DCAPEs 1,000+, and unidirectional wind profiles. Most of the rain should move out Monday afternoon as the short wave passes East of the area mostly by 18z. -- Increasing chance for heavy rain Wednesday-Thursday -- The models are hinting at some possible convection on Tuesday Night now. This convection would be associated with a developing warm front and the nose of a low level jet moving in. This looks to be short lived as it would end once the warm front presses through. Once the front moves through, Wednesday is still looking like a mostly hot day for most of the area. 850 mb temps are still forecast to warm into the lower 20s C with strong SW flow advecting in the hot air aloft. The factor that could temper temps a bit would be if showers and storms are able to fire ahead of the front and affect the northern portions of our area early enough. The further North areas will see better chances of more clouds and some rain that would keep them cool, compared to the South where it is likely they see more sun longer and they are deeper into the hot air. The best chance of showers and storms would be late Wednesday afternoon through Wednesday night. The models are holding on to plenty of instability ahead of the front with plentiful heat and moisture in place, combined with falling heights and a short wave timed closely with the front. Some of the storms could have gusty winds on the leading edge, as forecast soundings show an inverted V sounding that would support microbursts. The concern will then shift to heavy rainfall as the front looks slow to move through. Ahead of the front, pwats are quite high with values over 2.00". The slow front, and some waves possibly riding along it could cause some training of heavy downpours resulting in locally heavy rainfall amounts. The front will slowly drift south into Thursday. There are even some indications that southern areas near the state border may see additional waves and rain move along the front into Friday. -- Cooler end of the week with additional chances for rain -- The trend over the last 24 hours has been for relatively cooler temperatures for the end of the week and next weekend. The models still reestablish the upper ridge over the area once the Wed-Thu front is able to clear. The difference however is that the low level flow is not conducive to advect hot air back into the area very quickly. There is a lot of uncertainty as far as rain chances are concerned for Friday and beyond. It all depends on how bottled up the features end up, and where the area ends up under it. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 115 AM EDT Sun Jul 31 2022 We are looking at minimal impacts for this forecast period through 06z Mon. That said, we will not see clear skies and light winds either. We have high clouds floating over the area first thing this morning, along with some scattered stratocumulus cloud cover based around 5k ft agl. This 5k ft cloud cover will only continue to move in overnight, but conditions should remain VFR. Some of the 5k ft cloud cover will persist, and diurnal cumulus cloud cover will also develop this afternoon around the same height. Winds will increase some from the SW up to about 12 knots or so. A few wind gusts can not be ruled out later this afternoon. The diurnal cloud cover will diminish this evening. We may just have some high cloud cover overhead for the end of this forecast period. After this forecast period ends, some showers and embedded thunder will be possible, which will likely need to be addressed in the 12z forecasts. && .MARINE... Issued at 336 AM EDT Sun Jul 31 2022 We will be hoisting a Small Craft Advisory for the entire nearshore, and a Beach Hazards Statement for all of the lakeshore counties for tonight through Monday. Winds may be a little gusty this afternoon over the land areas, but all indications are that the winds over the waters will not be as gusty for this afternoon. That changes tonight as a core of wind ahead of the next system moves through. This is expected to drive winds into the 20-30 knot range, and waves likely 3 to 6 feet. The southern zone was a little questionable being on the edge of the highest winds and shortest fetch for waves. We felt like it was close enough to include them at this time. Winds will come down on Monday, but waves will be a little slower to come down as usual. We are also watching the Tuesday night/Wednesday time frame for the next wind/wave event. That event has a potential to be a bit stronger than the tonight/Monday system. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...Beach Hazards Statement from Monday morning through Monday evening for MIZ037-043-050-056-064-071. LM...Small Craft Advisory from 2 AM to 11 PM EDT Monday for LMZ844>849. && DISCUSSION...NJJ AVIATION...NJJ MARINE...NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:50 AM EDT | Small Craft Advisory | GRR | 42 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.